I’m new here. I started feeling dizzy (swaying back and forth motion) about 4 months ago. Not many other symptoms except occasional mild headaches and some bouts of unusual fatigue. ENT found nothing so I went to a neurologist who immediately suspected migraine. I had a normal brain MRI and normal bloodwork and now he has prescribed propanolol-the 60 mg extended release capsules- which he wants me to take for about 3 weeks and see how I feel. I haven’t started it yet because I’m sort of afraid of the side effects (although the doctor said I wouldn’t have any) and it just seems extreme to me when my symptoms, while extremely unpleasant, are on the milder side-I’m not incapacitated by them really, I just don’t feel great. Of course, I want to feel better and more like myself again-but I’m a working mom of two young kids and I’m worried the propranolol will make me lower energy and/or more dizzy. Then again, if it worked, I’d feel more certain about this diagnosis.
Has anyone here had success with propranolol? Anyone experienced this condition with relatively mild (but nearly constant) symptoms?
Thanks for any info, anecdotes or advice!
Welcome to the forum…
I’m on prop myself, whilst I don’t have the back and forth motion issues like you, I’ve found these meds have really helped with the migraine attacks but hasn’t necessarily taken away the constant 24/7 symptoms. I know Katie on here had had a lot of success with it for dizziness although she is having a bit if a bad spell now.
Just a word of advice, my symptoms were more mild to begin with and it took me months to get the correct diagnosis, if I had started treatment when the symptoms weren’t too bad then all my current probs could have been avoided.
I’m very med sensitive but an doing ok on prop - I’m now on 120 mg per day, it makes me a little sleepy but nothing drastic. I also had some trouble sleeping to begin with but this gets better with time.
I really would take it if I were you… The more you remain unbalanced the more irritated your brain will become and you could end up with worse migraine.
It won’t hurt to try I never read the side affects they can spook you lol.
I took propranolol for a while and I never felt any of the side effects. You should be fine as long as you eat something before taking it. The medication did not work for me but I hope it works for you.
Hi Susla, i’m super med sensitive, had a terrible time on other drugs but propranolol has brought the least side effects, i just feel more spacey and tired than usual xx
Thanks all. Your responses make me feel better, for sure. Going to start the prop this weekend and am hoping for the best!
Just a follow up in case anyone is still reading. I tried the propanolol. The first day I felt pretty good most of the day and then in the evening suddenly felt terrible- very fatigued, lightheaded and nauseated. Took another dose and felt even worse the next day. I called my doc and he said to stop it and now wants me to try a low dose of Topamax. I had a migraine last night and have been so tired, weak and lightheaded all day today. Going to wait to start the Top till tomorrow night. Not thrilled about this so far.
you have to give it more than a day or 2…it is normal to feel worse at first. i know myself i tend to get these weirdo side effects the first couple days but then they generally pass…if you give up after a day you won’t be left with any meds…i am on topamax now- the first 2 days i had this awful pressure behind and around my eyes, i felt like my eyes were going to pop out and got a horrible migraine- but by day 3 it was gone and it has been almost 3 weeks now and never had those symptoms again- if i had given up on day 2 i wouldnt have known this…something to think about.
Hi Susla, I had much the same response as you did when I went on Propanalol. The lightheadedness was the worst. I stuck it out for few weeks but then the doctor took me off it. I was quite relieved! Good luck with the Topamax.
sarahd- how is the topamax working for you? what dosage are you taking?
brenda- Thanks. I couldnt functiion on the propanolol and for a full 36 hours after taking the last dose! so i dont think i could have stuck it out much longer. I wonder if it might have given me low blood pressure since mine tends to be low. now hoping the topamax will not cause me to feel so terrible.
I wonder now if low blood pressure wasn’t my issue with Propanalol as well. I knew nothing about it then, either that I tend towards it or what the symptoms of it are. But I do now and it seems that how I felt may well have been due to the fact that Propanalol lowered my already low BP even more. It was a pretty unpleasant and scary feeling and I was certainly glad to say goodbye to it.
I’ve been on Prop now for 6 weeks (dose currently up to 120mg Twice Daily)…it’s been hell. Since taking it I have definitely gotten worse, with daily vertigo attacks along with very strange neurological symptoms all over my body. I’m off work because of my MAV, and I am worse now. I’m trying to suffer out a good two months before I give up on it.
I’ve heard stories of people who’ve given up on Prop early on, gone through other med trials with no success, then given prop a proper go and had some success. Everyone is different and that’s what makes it so hard.
Prop is my first trial, and I blame it for putting me into the emergency room with a severe vertigo attack that, until I was taken by ambulance, was at the 6 hour mark of vomiting and violent spinning (this was after one week on prop, 40mg twice daily).
I’m also searching for some prop success stories, as I really do hope this nightmare trial may be worth it sooner or later.
Sorry to hear this. Sounds like you are having a bad reaction to the Propranolol. Maybe it is time to consider ditching it and trying something else. I tried a beta blocker myself and only stayed on it for a couple of day because I felt worse. I know you are meant to give it longer but in my experience most people don’t find beta blockers make them worse (unlike some other meds). There are people around here who are having success on Prop but I think they didn’t experience many side effects and were able to tolerate the very high doses of meds that the neuros tend to recommend for MAV x
I was OK on propanalol until I got to 40mg then I had insomnia and loose bowels. Shame because other than that, I tolerated it quite well and could see an improvement in the daily headaches.
Someone I knew had great success with it, got her good as new, but she only tolerated the propanalol, when given the Inderal version she went downhill.
I’m just putting up with the loose bowels and insomnia, to me that beats vertigo any day! Still waiting for improvements but i’ve definitely noticed a very slight change! And after a couple of months, my bowels are normal again